Mesalamine is the medicinal component of Asacol and Pentasa. Mesalamine is thought to be the theraputic part of the sulfasalazine molecule. It is somewhat related to sulfa medications. Mesalamine is metabolized in the body to N-acetyl-5-aminosalicylic acid. Aspirin is acetylsalicylic acid. That is why you were likely told that Asacol is like aspirin.
People with CD or UC are usually told to avoid NSAIDs. The main reason is that NSAIDs are known to cause intestinal disturbances in people that don't have IBD, so the problem can compound IBD problems. Also, NSAIDs have been proven to cause ulcerations in the small bowel making it difficult to differentiate between Crohn's and NSAID ulceration.
Side effects of Asacol on the GI system [taken from the prescribing information]: "Gastrointestinal: Anorexia, pancreatitis, gastritis, increased appetite, cholecystitis, dry mouth, oral ulcers, perforated peptic ulcer (rare), bloody diarrhea. There have been rare reports of hepatotoxicity including, jaundice, cholestatic jaundice, hepatitis, and possible hepatocellular damage including liver necrosis and liver failure.
So Asacol could be causing your stomach problems. Have they done an upper endoscopy to biopsy the stomach ulcers? Crohn's itself can cause ulceration in the stomach. There are other medications to treat CD besides the mesalamine products. If your doctor decides that Asacol is the problem, he/she will have other things to offer.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.